Question 4

Created on Tue, 05/12/2015 - 18:57
Last updated on Sat, 04/29/2017 - 18:57
Pass rate: ?
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

What key cardiac effects are observed with acute digoxin toxicity? List two rhythm disturbances highly associated.

List three drugs known to enhance digoxin serum level. Provide a mechanism for each.

Other than drugs, what other factors are known to exacerbate digoxin toxicity?

With respect to the use of digoxin specific Fab fragments:

  • Outline your indications for use in suspected acute digoxin toxicity.
  • Total serum digoxin level continues to remain high after the administration of an appropriate dose of digoxin specific Fab fragments. What action would you take and why?

[Click here to toggle visibility of the answers]

College Answer

a)

Key cardiac features are increased automaticity combined with AV conduction block.

Rhythms suggestive: PAT with variable block 
Accelerated junctional rhythms 
Bidirectional ventricular tachycardia (specific for Digoxin). 
Other (a variety are seen): SA node arrest, premature ventricular contractions, bradycardia, non paroxysmal junctional tachycardia, AV nodal blockade, ventricular tachycardia, ventricular flutter and fibrillation.

Note: Features of digoxin effect (e.g. T wave flattening/ inversion) do not correlate well with toxicity.

b)

Verapamil, Diltiazem, Amiodarone via inhibition of P-glycoprotein (efflux pump that excretes many drugs, including Digoxin, into the intestine or proximal renal tubule) - effectively reducing renal and GI secretion.

Erythromycin, omeprazole via increased Digoxin absorption.

c)

Low potassium, magnesium, pH, high calcium.

d)

Early recognition of toxicity and prompt administration of Fab fragments essential for severe poisoning. The serum Digoxin concentration does not necessarily correlate with toxicity.

Indications Include:

Life threatening arrhythmia with cardiovascular instability 
Evidence of end organ dysfunction 
Hyperkalaemia (> 5.0 – 5.5 mEq/l) 
Ingestion of 10mg or more in total

After Fab administration free Digoxin levels are decreased to zero within minutes. Total Digoxin level will increase markedly since assays measure bound and free. Bound fraction rises due to an increase in Digoxin-Fab complex. These high levels have no correlation with toxicity and the serum level may be unreliable for several days and no action should be taken based on total level after digoxin-specific Fab fragments administration.

Discussion

a)

The features of digoxin toxicity can be divided into cardiac and non-cardiac.

  • Cardiac:
    • Bradycardia
    • AV block
    • Ventricular ectopics
    • Tachyarrhytmia- pretty much any variety which does not involve rapid AV conduction
    • Bidirectional ventricular tachycardia is ridiculously rare, but digoxin seems to be among the few drugs which can actually produce this.
  • Non-cardiac:
    • Nausea/vomiting
    • Abdominal pain
    • Diarrhoea
    • Weakness
    • Confusion
    • Xanthopsia (seeing yellow)
    • Hyperkalemia (in acute overdose)

b)

Drug interactions of digoxin are a massive topic. The ones which result in overdose can be divided into inhibition of clearance (by inhibition of P-glycoprotein ) and increase of absorption.

  • P-glycoprotein inhibitors:
    • Calcium channel blockers like verapimil and diltiazem
    • Spironolactone
    • Quinidine
    • Amiodarone
  • Absorption enhancers
    • Macrolides (by killing gut bacteria which normally digest some of the orally administered digoxin)
    • Proton-pump inhibitors (by increasing the permeability of the gastric mucosa)

c)

Digoxin toxicity is exacerbated by the following factors:

  • Hypokalemia
  • Hypomagnesemia
  • Hypercalcemia
  • Acidosis

d)

Indications for the use of digoxin-specific Fab fragments are strange.

Life-threatening arrhythmia, hyperkalemia and altered mental status are mentioned, but the article in UpToDate recommends that digoxin antibodies be used in every poisoning, because there is no therapy with a comparable efficacy and safety.

"Total serum digoxin level continues to remain high after the administration of an appropriate dose of digoxin specific Fab fragments. What action would you take and why? "

One appropriate action would be to do nothing. The digoxin assay measures the total digoxin, whereas the free digoxin level after Fab may in fact be reduced to nearly zero. One is then confronted with a situation where the measured digoxin level is still very high, but the patient  looks perfectly fine.

In such a situation, one should ignore the total level. I thank Yun from Canberra for pointing out the error in my initial reading of this question. If the clinical features of toxicity have resolved, the total digoxin level is meaningless. If they have not resolved, the patient requires another dose of the specific Fab fragments. If for whatever reason this is inadewuate, one may attempt resin hemoperfusion. However, this is not universally acknowledged as a useful strategy. Fab fragments together with plasmapheresis is another experimental technique.

References

UpToDate has a nice article.

Hauptman, Paul J., and Ralph A. Kelly. "Digitalis." Circulation 99.9 (1999): 1265-1270.

Marcus, Frank I. "Pharmacokinetic interactions between digoxin and other drugs." Journal of the American College of Cardiology 5.5s1 (1985): 82A-90A.

Gabello, M., et al. "Omeprazole induces gastric permeability to digoxin."Digestive diseases and sciences 55.5 (2010): 1255-1263.

Juneja, Deven, et al. "Severe suicidal digoxin toxicity managed with resin hemoperfusion: A case report." Indian journal of critical care medicine: peer-reviewed, official publication of Indian Society of Critical Care Medicine 16.4 (2012): 231.

Hauptman, Paul J., and Ralph A. Kelly. "Digitalis." Circulation 99.9 (1999): 1265-1270.